Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 16, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Jul 23, 1997, 5:00 AM EDT for Cabarrus County, Mecklenburg County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 1997, 5:00 AM EDT (09:00 UTC)
- Expired
- Jul 23, 1997, 9:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Cabarrus County, NC, Mecklenburg County, NC
The radar
The Greer radar (KGSP), 147 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1635 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 988 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 230859 FFWGSP NCC025-119-231300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 500 AM EDT WED JUL 23 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS EXTENDED THE FLASH FLOOD WARNING UNTIL 900 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CENTRAL NORTH CAROLINA ...CABARRUS COUNTY...MECKLENBURG COUNTY THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUED ACROSS MOST OF MECKLENBURG AND CABARRUS COUNTIES. RAINFALL HAS BEEN EXTREMELY HEAVY...ANY ADDITIONAL RAIN WILL ADD TO FLOODING PROBLEMS. ALTHOUGH THERE HAS BEEN A BIT OF DECREASE IN THE THUNDERSTORM INTENSITY...NEW STORMS CONTINUE TO FORM TO THE SOUTHWEST AND MOVE INTO THE WARNED AREA. BECAUSE THE RAINFALL HAS BEEN EXTREMELY HEAVY IN A SHORT TIME...THERE IS NOW THE ADDITIONAL DANGER OF DAM OVERWASH OR FAILURE. IF YOU DRIVE NEAR BRIDGES...YOU MAY SINK INTO THE WASHED OUT AREA AND LOSE YOUR VEHICLE&. DO NOT RISK YOUR LIFE OR VEHICLE...CHOOSE AN ALTERNATE ROUTE INSTEAD. JONES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:32 AM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 23, 3:32 AM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...AMENDED TO SUGST FFA FOR SC
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
230 AM EDT WED JUL 23 1997
ALL: CONT FFA WHERE CURRENTLY IN PLACE. RAH MAY WANT TO CONSIDER
INCLUDING RMNDR OF FOOTHILLS AND SRN PIEDMONT FOR TNT AND THU.
CAE: SUGST FLASH FLOOD WATCH FOR MTNS/FOOTHILLS BASED ON LATEST
94E
SFC LOW THAT WAS DANNY APPRNG TO PICK UP A LTL SPEED PAST FEW
HRS...NOW LOCATED NEAR ANB. MEANWHILE...CNVCTN CONTS IN BANDS FAR
AWAY FROM CIRCULATION...ONE BAND N OF AND THROUGH GREENVILLE INTO
GREENWOOD COUNTY. CNVCTN ALSO CONTG ALONG OLD SFC BNDRY CLT METRO
AREA NORTH INTO NW NC PIEDMONT. VERY HEAVY RAIN FALLING THERE
ATTM...ARND 2 INCHES PAST 2 HRS N OF CLT AND 3-HRLY AND 6-HRLY
TOTALS EXCEEDING FFG NOW STANLY AND CABARRUS COUNTIES.
MDLS DIFFER AGAIN ON HANDLING OF DANNY. INTERESTING THAT NONE OF THE
SHORT RANGE MDLS CONTS SFC LOW IN ITS PRESENT FORM BUT ALL CARRY
STRNG VORT CNTR ACRS CWA THIS PD. NGM TOO FAST...TAKING SFC LOW WELL
NE OF CWA BY TNT..AND DRYING OUT LWR LVLS TOO FAST. ON THE OTHER
HAND...ETA AND AVN TOO SLOW IN MVMNT. COMPROMISE NEEDED; XPCT SFC
LOW TO BE BETWEEN ANDERSON AND ATHENS BY LATE AFTN BUT REMAIN IN
VCNTY INTO THU.
FURTHER COMPLICATIONS ARISE THURSDAY...WTH ETA/AVN SUGSTG OLD FRNTL
BNDRY ACRS N VA PUSHED SOUTHWARD ONCE AGAIN IN RESPONSE TO STRNGR
UPR TROF DIGGGING OUT OF HI PLAINS AND BUILDING CANADIAN HIGH.
TROPICAL MOISTR WILL STILL BE IN PLACE AT THAT TIME...ENHANCING HI
RAINFALL POTENTIAL. GRIDS SUGGST THTE RIDGE WED NGT AND THU ALNG
SPINE OF APPALACHIANS.
FCST WISE...WUD XPCT CONVECTION ALNG SFC BNDRY SRN NC TO DIE DOWN IN
PREDAWN. PRECIP SHOULD THEN TAKE ON BANDING-TYPE STRUCTURE THROUGH
ERLY AFTN UNTIL REMNANTS GET CLOSE ENUF FOR WIDESPREAD COVERAGE NE
GA AND WRN HALF OF UPSTATE. LIKELY NC MTNS..AND CUDN'T ARGUE WITH
LIKLEY SRN PIEDMONT/FOOTHILLS NC. CATEGORICAL ALL LOCATIONS TNT INTO
THU. KEEP HEAVY RAIN MENTION IN ZONES.
RE FFA: KEEP UP NE GA AND NC MTNS. BASED ON HEAVY RAIN THAT FELL TUE
EVNG AND SO FAR THIS MORNING...FFA MAY NOT BE A BAD IDEA RMNDR OF
NC FOOTHILLS AND SRN PIEDMONT FOR WED NGT AND THU. SC MTNS/FTHLS
SHUD ALSO GET FFA FOR THIS AFTN AND TNT..BASED ON RAINFALL SEEN IN
SRN NC THIS PREDAWN AND LATEST 94E/QPFERD FROM NCEP. THOUGH GROUND
DRY IN MOST AREAS...WATER WILL NOT SOAK INTO GROUND IF IT IS TOO
HEAVY INITIALLY...BUT WIL LEAD TO RAPID RUNOFF
AVL 79/70/81 7/8/7
CLT 84/75/85 5/7/8
GSPV 83/75/85 7/8/7
BURRUSThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:15 AM EDT | Flash Flood Warning | GSP | Cabarrus | 3 hr |
| Jul 23, 3:00 AM EDT | Flash Flood Warning | GSP | Mecklenburg | 2 hr |
| Jul 23, 8:22 AM EDT | Flash Flood Warning | GSP | Rowan | 4 hr |
| Jul 23, 8:57 AM EDT | Flash Flood Warning | GSP | Cabarrus, Mecklenburg | 3 hr |
| Jul 23, 12:17 PM EDT | Flash Flood Warning | GSP | Jackson, Macon | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.